Thursday , November 23 2017
Home / Resources / Disasters Averted / Concentrated Insulin Pens and the Visually Impaired

Concentrated Insulin Pens and the Visually Impaired

An endocrinologist prescribed a U-200 TRESIBA (insulin degludec) pen for an 88-year-old woman with labile type 1 diabetes and recurrent hypoglycemia. The patient also has severe macular degeneration with visual impairment. Visually impaired patients commonly use touch and sound to assist them.

In the past, the patient was taking U-100 LANTUS (insulin glargine) using the SOLOSTAR pen. With this pen, you can hear and feel a faint click for each unit as you turn the dial to set the dose. For Tresiba, the doctor had prescribed 18 units daily, unaware that the patient had been setting her previous Lantus dose by listening to the number of clicks. (It is uncertain why the physician prescribed U-200 Tresiba for such a small dose.) The patient prepared the dose by counting 18 clicks. Later, she mentioned to her daughter that the clicks seemed different than with other pens. Her daughter looked at the pen and realized that, for Tresiba U-200 (which is also available in a U-100 concentration), each click represents 2 units rather than 1. The patient had taken twice (18 clicks = 36 units) the prescribed amount of Tresiba!

In the US, the approved package insert provides no warning about using the Tresiba U-200 pen with visually impaired patients. In Europe, the approved package insert does provide a warning: “Patients who are blind or have poor vision must get assistance from another person with good vision who is trained in using the insulin device.” This is good advice. Both the prescriber and the pharmacist instructed the patient how to use the pen but did not pick up any potential problem, and certified diabetes educators (CDEs) working with the doctor were also unaware of this potential problem.

Lessons Learned:

  • Not all insulins are the same “strength” or U-100. Whether you are a prescriber, educator, pharmacist or patient, make sure to doublecheck the strength and dosage you want to prescribe and make that clear to all involved. This means all HCPs should be clear and teach this to the patient.
  • Teach what is taught in the European-approved package insert: “Patients who are blind or have poor vision must get assistance from another person with good vision who is trained in using the insulin device.” Person who has been helping with a new insulin pen/strength should have patient perform return demonstration.
  • When changing insulin of any kind, recommend frequent glucose monitoring either with SBGM, CGM or both.

— www.ISMP.org

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2017 HIPER, LLC